Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

4 year old child, aggressiveness, hyperactivity, seizures. Coming off epilepsy medication. Symptoms due to this?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My 4 year old grandson is coming off the epilepsy medication Epilum, we think this is making him quite agressive and hyperactive. He has been taking 5mls night and morning for 2 years. Absense seizures have been controlled and he is now down to 1ml night and morning, but tantrums and hyperactivity seem to be worse. His sleeping habits are troubling, won't settle until late at night although he is very tired during the day. They keep him up all day, still not much success with a decent bedtime. though. We would appreciate your help. I look after this little boy quite often (to give the parents a break).
Posted Mon, 7 May 2012 in Epilepsy
Follow-up: 4 year old child, aggressiveness, hyperactivity, seizures. Coming off epilepsy medication. Symptoms due to this? 6 minutes later
His eating is also a problem,, he will not eat meat in any form. Enjoys fish and some chicken, but not every day. Drinks milk, will not eat egg unless it is disguised in a milk shake. Eats fruit one or two pieces most days. Lots of bread and cheese, vegemite and cracker biscuits. Not a sugar fan. Eats very little sugary food, but seems to have a small appetite and only ever nibbles at his food (unless it is chicken nuggets!). Mother and Father have almost given up and just serve him up a normal meal and he leaves most of it. I fear a real food phobia. This has got worse since he has been prescribed epilum.
Answered by Dr. Hema Yadav 15 hours later

Thanks for posting your query.

I understand your concern, you being a doting grandparent and empathise with the troubles borne by you all in raising a difficult toddler.

I agree with you that the hyperactivity and insomnia noted in him could be due to decreasing dosage of epilim. Its a known effect that epilim causes sedation and for someone taking a sedative for a prolonged period the sleep cycle is definitely disrupted when the sedative is withdrawn.

There is no specific treatment or time period for it to return to normal. It's different for each individual and gradually over period of months the body gets accustomed to the new pattern.

Not only that but rapid withdrawal of epilim has a risk of sudden seizures, hence the tapering and stopping of epilim is to be done strictly under your doctors supervision.

What you can do to help him out, is to give him a regular sleep and meals schedule daily, though I know it is difficult to practice this than preach.

I suggest you to give him an hour of afternoon nap which would avoid him getting overtired. Remember over-tiredness will increase aggression, hyperactivity and decrease or delay night time sleep. Believe me, the more rested he is during the daytime, the better he will sleep at night.

For his eating problems, you need to give him frequent small meals if he really is uneasy or cannot finish a normal meal. Fussy eating habits are common in this age but as long as his growth is unaffected, have patience, he wil soon grow up and those habbits may resolve.

It's good if he has fish, also include XXXXXXX leafy vegetables in his diet.

Its good to regularly deworm young kids as per your doctors advise to prevent nutritional deficiencies which aggravate fussiness.

So as of now please have patience, things might improve once he becomes drug free.

Hope I have answered your query.
I'll be available for follow up.

Above answer was peer-reviewed by
Follow-up: 4 year old child, aggressiveness, hyperactivity, seizures. Coming off epilepsy medication. Symptoms due to this? 2 hours later
Thank you for your suggestions, particularly about the tiredness, I have never thought it a goed iedea to allow him to stay up all day, in the hope of going to bed early,but his neurologist told them not to allow him to have a daytime sleep. The poor little boy is so often terribly tired. Would this tiredness make the hyperactivity kick in at night? When he is with me we do the meal medication and bath and a story
he looks tired and I put him straight to bed, not allowing any time to start playing again. At home his parents try to put him to bed, but he gets up again and says he wants to play with trains or whatever it is he is playing with at the time, then it is often 10pm when he finally goes to bed and then sometimes in their bed. When he was younger, he would be on the go after his bath, from one end of the house to the other and outside playing and running if allowed until all hours, then finally go to sleep and sleep for 12 hours, but that in itself disrupted the day. I can see what you suggest about a routine helping, also the small frequent meals, thankyou, but the leafy greens won't happen, he won't even try anything XXXXXXX Is it a good idea to give him a vitamin supplement or will that make the hyperactivity worse?
He hasn't been diagnosed with hyperactivity, but his parents and grandparents feel it is there. He also has a very nice personallity and good manners, but since being at kindy for 2 full days a week we notice that he is getting more aggressive and not wanting to share with other kids, is this all related to withdrawing from epilum?
He is still on the 1ml, has been going down 1 ml a week for 5 weeks. Thankyou I look forward to you next reply.
Answered by Dr. Hema Yadav 5 hours later

Thanks for the follow up.

Answer 1: Yes over tiredness can aggravate the hyperactivity at's good if you follow the bed time routine.

Answer 2: No vitamin supplements won't aggravate his aggression but I don't think he needs them now. If he doesn't eat greens try fiber XXXXXXX fruits like citrus etc. If his growth falters only then give him supplements as per his doctors advise.

Answer 3: When sleep is disturbed it does affect a child's behavior, also epilim withdrawal is known to cause such effect, so I do think his aggression is related to it but if it persists for months after stopping the drug then you might need to get the child psychologist evaluate him.

Hope I have answered your query.

Please accept the reply if you have no further queries.

Wishing you all good health.

Above answer was peer-reviewed by
Follow-up: 4 year old child, aggressiveness, hyperactivity, seizures. Coming off epilepsy medication. Symptoms due to this? 1 hour later
Thank you so much. We have all believed that withdrawing Epilum has made him more aggressive, Kindy ends next week, so hopefully in two months time it will have worn down more. He hates drinking plain water, demanding juice or cordial. He does drink milk, often with XXXXXXX I would appreciate any suggestion you have about getting him to drink water. He has a long trip of 35 mins home from kindy on a school bus, on a hot day he gets very hot and is often asleep when his Mother takes him off the bus (we live on farms well out of town), she thinks he is sometimes quite dehydrated, but has only had a small amount of water from his water bottle.
Answered by Dr. Hema Yadav 1 hour later

This is a common problem with children and there is no particular solution. As long as his fluid intake is adequate through juices, milk, soups etc. there is nothing worrisome. Try to lead by example by drinking water with him, making it sound like something exciting, trying new cups or bottles or associating a song or rhyme with it.

As he grows up he will change his habits. Praise him whenever he drinks well.

I wish him good health forever.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor